Nicotine is a bitter-tasting compound that naturally occurs in large amounts in the leaves of tobacco plants.
Nicotine poisoning results from too much nicotine. Acute nicotine poisoning usually occurs in young children who accidentally chew on nicotine gum or patches.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Nicotine is found in:
- Chewing tobacco
- Liquid nicotine
- Nicotine gum (Nicorette)
- Nicotine patches (Habitrol, Nicoderm)
- Pipe tobacco
- Some insecticides
- Tobacco leaves
Note: This list may not be all-inclusive.
Symptoms of nicotine poisoning include:
- Abdominal cramps
- Agitation, restlessness, excitement, or confusion
- Burning sensation in mouth, drooling (increased saliva)
- Fainting or even coma
- Breathing that may be difficult, rapid, or even stopped
- Muscle twitching
- Palpitations (fast and pounding heartbeat often followed by slow heart rate)
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
If the chemical is on the skin, wash with soap and lots of water for at least 15 minutes.
Before Calling Emergency
Determine the following information:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- When it was swallowed or inhaled
- The amount swallowed or inhaled
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Medicines to treat symptoms, including agitation, rapid heart rate, seizures, and nausea
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
A nicotine overdose may cause seizures or death. However, unless there are complications, long-term effects from nicotine overdose are uncommon.
Centers for Disease Control and Prevention. New CDC study finds dramatic increase in e-cigarette-related calls to poison centers. Updated April 3, 2014. CDC.gov web site. www.cdc.gov/media/releases/2014/p0403-e-cigarette-poison.html. Accessed February 9, 2017.
National Library of Medicine; Specialized Information Services; Toxicology Data Network. Nicotine. Updated August 20, 2009. Toxnet.nlm.nih.gov web site. toxnet.nlm.nih.gov. Accessed February 9, 2017.
Rao RB, Hoffman RS. Cocaine and other sympathomimetics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 154.
Review Date 1/31/2017
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.